Idaho, 2008

Avalanche and Heavy Snow in Idaho, February 1 to 2, 2008

February 1 to 2, 2008 · NWS MSO · 2 events in 1 county or zone

On February 1 and 2, a winter weather system moved across North Central Idaho and produced heavy snowfall at Lolo Pass.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

On February 1 and 2, a winter weather system moved across North Central Idaho and produced heavy snowfall at Lolo Pass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Feb 1, 5:00 AM PST, 0 minutes earlier.

Area forecast discussion, Feb 1, 5:00 AM PST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
600 AM MST FRI FEB 1 2008

.UPDATE...AN UPDATE TO THE ZONE FORECAST WILL BE ISSUED TO
CONVERT THE SNOW AND BLOWING SNOW ADVISORY FOR EASTERN LEMHI
COUNTY TO A SNOW ADVISORY. ALSO...THE POPS IN THE MISSOULA VALLEY
WILL NEED TO BE INCREASED SLIGHTLY. EXPECTING THE WINDS IN THE VALLEY
LOCATIONS TO INCREASE BETWEEN 15Z AND 18Z WHEN THE ATMOSPHERE
BEGINS TO MIX. THE REST OF THE FORECAST APPEARS TO BE ON TRACK.

&&

.AVIATION...PLEASE SEE DISCUSSION BELOW.

&&

.PREV DISCUSSION... /ISSUED 341 AM MST FRI FEB 1 2008/

..ACTIVE WEATHER PATTERN TO CONTINUE THROUGH TONIGHT...

DISCUSSION...LATEST SATELLITE AND RADAR IMAGERY SHOW THAT THE
SNOW SHOWER ACTIVITY CONTINUES IN THE MOUNTAINS. WEB CAMS AT BOTH
LOLO AND LOOKOUT PASSES SHOW MODERATE SNOWFALL ACCUMULATIONS
CONTINUING TO MOUNT. SNOW ADVISORIES HAVE BEEN ISSUED TO COVER
THE EXPECTED ACCUMULATIONS OVER THE NEXT 24 HOURS FOR THE
MOUNTAINS. THE ONLY WARNING THAT IS IN EFFECT IS FOR LOOKOUT PASS
WHERE NEARLY ANOTHER FOOT OF SNOW IS EXPECTED. SNOW AND/OR BLOWING
SNOW ADVISORIES ARE IN EFFECT FOR THE CAMAS PRAIRIE...TRAVEL
ROUTES HEADING TOWARD THE CONTINENTAL DIVIDE IN SW MONTANA AND FOR
LEMHI COUNTY.

TODAY THROUGH SUNDAY. THE STRONG AND MOIST WESTERLY FLOW ALOFT WILL
PERSIST OVER THE AREA. THIS WILL LEAD TO MORE SIGNIFICANT MOUNTAIN
SNOWFALL THROUGH TONIGHT. COMPUTER MODEL DATA CONTINUES TO SHOW THE
LOOKOUT PASS AREA RECEIVING THE MOST PRECIPITATION. TIGHT SOUTHERLY
PRESSURE GRADIENTS AT THE SURFACE WILL WEAKEN SLIGHTLY TONIGHT AND
BECOME MORE SOUTHEASTERLY...THUS ALLOWING FOR VALLEY WINDS TO
DIMINISH. THIS SHOULD ALLOW FOR THE SIGNIFICANT IMPACTS FROM
BLOWING AND DRIFTING SNOW TO END (EXCEPT AT THE PASSES ALONG THE
CONTINENTAL DIVIDE IN SW MONTANA WHERE IT WILL CONTINUE.)

A WARM FRONT WILL MOVE TO THE NORTHEAST ACROSS NORTH CENTRAL IDAHO
AND WESTERN MONTANA IN ADVANCE OF AN APPROACHING SYSTEM FROM THE
WEST AND STALL OVER THE AREA BY SATURDAY AFTERNOON. THIS WILL
ALLOW FOR THE MOUNTAIN SNOWFALL TO CONTINUE THROUGH SUNDAY
MORNING. PORTIONS OF NW MONTANA COULD SEE A BRIEF BREAK IN THE
PRECIP BY LATE SUNDAY AS THE UPPER LEVEL TROUGH AND SURFACE LOW
PASS BY TO THE SOUTH. HOWEVER...AN APPROACHING WEAK ARCTIC FRONT
WILL MOVE ACROSS THE DIVIDE LATE SUNDAY NIGHT BRINGING MORE
LIGHT SNOWFALL TO NW MONTANA DURING THE OVERNIGHT HOURS. THIS
ARCTIC FRONT WILL BE MORE OF A GLANCING BLOW...NOT LASTING MORE
THAN A DAY.

THE MONDAY AND MONDAY NIGHT PERIODS MAY VERY WELL END UP BEING THE
ONLY RELATIVELY DRY PERIODS OVER THE NEXT WEEK. DURING THESE
PERIODS A RIDGE WILL BUILD OVER THE AREA. HOWEVER...THIS TOO WILL
BE SHORT LIVED. A VERY ACTIVE NORTHWESTERLY FLOW PATTERN WILL
REDEVELOP OVER THE AREA IN TUESDAY AND WILL LAST THROUGH THE END
OF THE WEEK.

AVIATION...MOUNTAINS AND PASSES WILL OCCASIONALLY BE OBSCURED BY
CLOUDS AND SNOWFALL TODAY AND TONIGHT. IN ADDITION...VISIBILITIES
MAY BE REDUCED AT TIMES DUE TO SNOW AND BLOWING SNOW AT KSMN AND
KBTM THROUGH TONIGHT.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...HEAVY SNOW WARNING UNTIL 5 AM MST SATURDAY FOR LOWER CLARK FORK
     REGION.

     SNOW ADVISORY UNTIL 5 AM MST SATURDAY FOR WEST GLACIER REGION.

     SNOW ADVISORY UNTIL 5 AM MST SATURDAY FOR KOOTENAI/CABINET
     REGION.

     SNOW ADVISORY UNTIL 5 AM MST SATURDAY FOR BITTERROOT/SAPPHIRE
     MOUNTAINS.

     SNOW ADVISORY UNTIL 5 AM MST SATURDAY FOR POTOMAC/SEELEY LAKE
     REGION.

     BLOWING SNOW ADVISORY UNTIL 11 PM MST THIS EVENING FOR
     BUTTE/BLACKFOOT REGION.

ID...SNOW ADVISORY UNTIL 4 AM PST SATURDAY FOR NORTHERN CLEARWATER
     MOUNTAINS.

     BLOWING SNOW ADVISORY UNTIL 10 PM PST THIS EVENING FOR
     OROFINO/GRANGEVILLE REGION.

     SNOW ADVISORY UNTIL 5 AM MST SATURDAY FOR EASTERN LEMHI COUNTY.

     SNOW ADVISORY UNTIL 4 AM PST SATURDAY FOR SOUTHERN CLEARWATER
     MOUNTAINS.

&&

DISCUSSION/PREVIOUS DISCUSSION...HENRY
Hazardous weather outlook, Feb 1, 2:44 AM PST, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
344 AM MST FRI FEB 1 2008

IDZ007-MTZ007-012200-
OROFINO/GRANGEVILLE REGION-BUTTE/BLACKFOOT REGION-
344 AM MST FRI FEB 1 2008 /244 AM PST FRI FEB 1 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND WEST CENTRAL MONTANA.

FOR THE LATEST INFORMATION ON WATCHES...WARNINGS AND ADVISORIES...GO
TO WEATHER.GOV/MISSOULA.

.DAY ONE...TODAY AND TONIGHT

A BLOWING SNOW ADVISORY IS IN EFFECT THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

VIGOROUS WESTERLY FLOW WILL CONTINUE TO BRING STORM SYSTEMS TO
THE NORTHERN ROCKIES THROUGH NEXT WEEK. ADDITIONAL WINTER WEATHER
HIGHLIGHTS MAY BE NEEDED FOR THESE SYSTEMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ005-006-MTZ001-002-006-043-012200-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
KOOTENAI/CABINET REGION-WEST GLACIER REGION-
BITTERROOT/SAPPHIRE MOUNTAINS-POTOMAC/SEELEY LAKE REGION-
344 AM MST FRI FEB 1 2008 /244 AM PST FRI FEB 1 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

FOR THE LATEST INFORMATION ON WATCHES...WARNINGS AND ADVISORIES...GO
TO WEATHER.GOV/MISSOULA.

.DAY ONE...TODAY AND TONIGHT

A SNOW ADVISORY IS IN EFFECT THROUGH EARLY SATURDAY MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

VIGOROUS WESTERLY FLOW WILL CONTINUE TO BRING STORM SYSTEMS TO
THE NORTHERN ROCKIES THROUGH NEXT WEEK. ADDITIONAL WINTER WEATHER
HIGHLIGHTS MAY BE NEEDED FOR THESE SYSTEMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ004-012200-
LOWER CLARK FORK REGION-
344 AM MST FRI FEB 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MONTANA.

FOR THE LATEST INFORMATION ON WATCHES...WARNINGS AND ADVISORIES...GO
TO WEATHER.GOV/MISSOULA.

.DAY ONE...TODAY AND TONIGHT

A HEAVY SNOW WARNING IS IN EFFECT THROUGH EARLY SATURDAY MORNING
FOR THE LOOKOUT PASS AREA. MODERATE SNOWFALL AMOUNTS ARE EXPECTED
ELSEWHERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

VIGOROUS WESTERLY FLOW WILL CONTINUE TO BRING STORM SYSTEMS TO
THE NORTHERN ROCKIES THROUGH NEXT WEEK. ADDITIONAL WINTER WEATHER
HIGHLIGHTS MAY BE NEEDED FOR THESE SYSTEMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ010-012200-
EASTERN LEMHI COUNTY-
344 AM MST FRI FEB 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO.

FOR THE LATEST INFORMATION ON WATCHES...WARNINGS AND ADVISORIES...GO
TO WEATHER.GOV/MISSOULA.

.DAY ONE...TODAY AND TONIGHT

A SNOW AND BLOWING SNOW ADVISORY IS IN EFFECT THROUGH EARLY
SATURDAY MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

VIGOROUS WESTERLY FLOW WILL CONTINUE TO BRING STORM SYSTEMS TO
THE NORTHERN ROCKIES THROUGH NEXT WEEK. ADDITIONAL WINTER WEATHER
HIGHLIGHTS MAY BE NEEDED FOR THESE SYSTEMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ008-009-012200-
LOWER HELLS CANYON/SALMON RIVER REGION-WESTERN LEMHI COUNTY-
344 AM MST FRI FEB 1 2008 /244 AM PST FRI FEB 1 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO.

.DAY ONE...TONIGHT

PLEASE SEE NEXT PERIOD FOR HAZARDOUS WEATHER POTENTIAL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

VIGOROUS WESTERLY FLOW WILL CONTINUE TO BRING STORM SYSTEMS TO
THE NORTHERN ROCKIES THROUGH NEXT WEEK. ADDITIONAL WINTER WEATHER
HIGHLIGHTS MAY BE NEEDED FOR THESE SYSTEMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow, 1 avalanche. Local standard time, as filed.

Heavy Snow, Southern Clearwater Mountains

When
February 1, 5:00 AM PST to February 2, 12:00 PM PST
Where
Southern Clearwater Mountains forecast zone
Reported by
Mesonet
Coordinates
45.844, -115.467 (the zone’s center; the record gives no point)

The automated weather station at Lolo Pass reported 8 inches of new snow.

Avalanche, Southern Clearwater Mountains

When
February 1, 7:00 AM PST
Where
Southern Clearwater Mountains forecast zone
Reported by
Department of Highways
Coordinates
45.844, -115.467 (the zone’s center; the record gives no point)

Idaho Department of Transportation reported two avalanches along Highway 12. The first, at mile marker 137.79 pushed a truck into the Lochsa River. The second occurred at mile marker 133.19.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2008Every state in 2008This day in weather historyWarnings in Idaho, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 68759, 74705.